Although the repetitive and uncontrollable muscle movements of tardive dyskinesia (TD) can be hard to live with, you may worry that taking steps to treat them isn’t worth it. Or maybe you don’t know where to start. Before you give up on getting help, you should know that for many people, TD affects both physical and mental health. Often this impact can lead to isolation, which can further hurt your personal well-being.
Getting support and treatment can help with both the physical and emotional effects of TD.
Living With TD
Although TD doesn’t have a cure, you may be able to reduce its impact on your life by maintaining your overall health and stress levels. If you haven’t already, it would help to:
- Stop smoking
- Quit using illegal substances
- Get diabetes under control
- Exercise regularly
- Get good quality sleep
- Stay in touch with your doctor
Your mental health is equally important to protect and preserve. To feel your best, add these practices to your life:
- Don’t go it alone. Talk to people you trust about what you’re going through.
- Use online resources and support groups to connect with others living with TD.
- Find a counselor or therapist who can help you work through the mental challenges of your condition.
If your TD is causing you to isolate at home, it might be time to consider treatment. Isolation can make your mental health condition worse, and the stress can make your TD worse.
Doctors can offer medication and other methods to treat your TD. Your doctor may suggest you:
Make sure what you have is TD. Your mental health professional who prescribes your medications can assess your movements using a tool called the Abnormal Involuntary Movement Scale (AIMS) to confirm that your symptoms are TD. This is a key first step because if you have another movement disorder, you may need a different treatment than you would get for TD. You can also get a second opinion if your first doctor doesn’t know much about TD or isn’t sure.
Change the medications causing symptoms. Antipsychotics for certain mental health conditions are the most common cause of TD. Your doctor may be able to adjust your medications to stop your involuntary movements.
Your doctor might:
- Lower your dose
- Switch you to another medication with a lower risk of TD as a side effect
- Take you off your medication altogether
If you’re currently on a first-generation antipsychotic medication, your doctor may suggest a second-generation drug instead. Studies show rates of TD may be lower with these newer drugs. Note that though symptoms can improve after you reduce, change, or go off these meds, it’s possible they continue.
Changing or reducing your medications can be a hard decision. You’re likely on a specific medication because it works well on the condition it’s treating. You may have tried several other medications before finding this one. And because medications for mental health conditions are the ones that most commonly cause TD, you may worry your well-being will suffer if you make a change in your treatment.
Some people only have TD symptoms when they start to wean off antipsychotics. If this is your issue, you may need to stay on your medication. Also note that some medications cause withdrawal that includes involuntary muscle movements, but these typically get better over time. The longer you’ve been on a drug, the more likely you are to feel these effects.
Take medications to treat TD movements. The FDA approved two medications in the last few years specifically to treat TD symptoms. They work by adjusting the levels of dopamine in your brain, which helps turn down the extra muscle movements in your body. They are:
- Deutetrabenazine (Austedo)
- Valbenazine (Ingrezza)
The potential downsides to these medications is that they can be expensive. You may also have concerns about adding a medication to your daily regimen. Talk to your doctor about potential side effects and financial assistance options.
Try other therapies. Some people get benefits from botulinum toxin (Botox) injections to the face. These injections block facial nerves so they can’t move involuntarily. The treatment only lasts a few months, but you can repeat it. You could also be a candidate for deep brain stimulation, which is a procedure in which a surgeon implants tiny electrodes in your brain that block the abnormal nerve signals causing your involuntary movements.
Photo Credit: Wavebreakmedia / Getty Images
National Alliance on Mental Illness: “Tardive Dyskinesia.”
Mental Health America: “How do you treat tardive dyskinesia?”
American Academy of Neurology: “Treatment Of Tardive Syndromes.”
University of Utah Health: “What Is Tardive Dyskinesia?”
Mind: “Tardive dyskinesia (TD).”
Cleveland Clinic: “Tardive Dyskinesia.”